Texas, 2012

Hail and Damaging Wind in Texas, April 7, 2012

April 7, 2012 · NWS EWX · 2 events in 1 county or zone

An upper level short wave trough of low pressure combined with a weak cold front to cause thunderstorms a few of which produced severe size hail and damaging wind in Val Verde County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough of low pressure combined with a weak cold front to cause thunderstorms a few of which produced severe size hail and damaging wind in Val Verde County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 7, 10:28 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 7, 10:28 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1128 PM CDT SAT APR 7 2012

.AVIATION...
TWO MCS OF SHRA/TSRA WILL MOVE ACROSS WESTERN PARTS OF SOUTH
CENTRAL TEXAS OVERNIGHT. HAVE MAINTAINED TEMPO GROUP AT KDRT WITH
MENTION OF GUSTS TO 45 KTS THROUGH 10Z. WILL PROBABLY WEAKEN AS
THEY MOVE FURTHER EAST WITH NO IMPACTS TO THE I-35 TAF SITES.
ISOLD SHRA/TSRA ARE EXPECTED ON SUNDAY. VFR SKIES WILL BECOME
IFR/LOW END MVFR WITH STRATUS AND FOG OVERNIGHT WHICH WILL LIFT TO
VFR BY LATE SUNDAY MORNING. LOCAL MVFR CIGS/VSBYS CAN BE EXPECTED
IN SHRA/TSRA. LOW END MVFR WITH STRATUS AND FOG WILL REDEVELOP
LATE SUNDAY NIGHT. SELY WINDS 10 KTS OR LESS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 852 PM CDT SAT APR 7 2012/

UPDATE...
TWO MCS'S TO CONTEND WITH THIS EVENING...ONE WEST OF VAL VERDE
COUNTY APPROACHING SANDERSON WHICH IS ASSOCIATED WITH A SHORT WAVE
OVER THE BIG BEND REGION...MOVING NEWD. THE OTHER MCS ASSOCIATED
WITH A COLD FRONT ACROSS WEST CENTRAL TX AND WAS MOVING/BUILDING
S-SSWD. HIRES WRF MODELS MERGE THIS CONVECTION AND BRING IT INTO
THE WESTERN/NWRN CWA BY 06Z...SLOWLY DISSIPATING BY 12Z SUN WITH
BULK OF CONVECTION ACROSS THE WESTERN THIRD OF CWA. ONGOING
FORECAST HAD PRETTY GOOD HANDLE ON POPS...BUT TWEAKED TIMING AND
BROUGHT THE SLIGHT CHANCE/ISOLATED POPS SLIGHTLY FURTHER EAST
AFTER MIDNIGHT...AS WELL AS INCREASING POPS ACROSS OUT WRN AND
NWRN CWA.

PREV DISCUSSION... /ISSUED 653 PM CDT SAT APR 7 2012/

AVIATION...
SHRA/TSRA CONTINUE TO DEVELOP ALONG A WEAK COOL FRONT DRIFTING
SOUTH ALONG A KABI TO KPEQ LINE...ALONG A DRYLINE FROM KPEQ TO THE
BIG BEND AND NEAR A WEAK UPPER LEVEL SHORT-WAVE ALONG RIO GRANDE
SOUTH OF MMPG. HI-RES MODELS SUGGEST THAT THE SHRA/TSRA WILL
BECOME ORGANIZED ALONG THE FRONT AND MOVE INTO THE WESTERN HILL
COUNTRY TO RIO GRANDE AREA LATE THIS EVENING. HAVE GONE WITH TEMPO
GROUP AT KDRT FROM 03Z TO 07Z. DOWNDRAFT GUSTS UP TO 45 KT AND GS
ARE POSSIBLE. THERE ARE NO IMPACTS FOR THE I-35 TAF SITES...EXCEPT
FOR MAYBE A LIGHT OUTFLOW WIND. THIS BOUNDARY MAY GENERATE STORMS
ON SUNDAY ACROSS THE HILL COUNTRY TO RIO GRANDE PLAINS. HOWEVER...
HAVE LEFT MENTION OUT OF TAFS DUE TO UNCERTAINTY. VFR SKIES WILL
BECOME IFR/LOW END MVFR WITH STRATUS AND FOG LATE EVENING INTO
OVERNIGHT WHICH WILL LIFT TO VFR BY LATE SUNDAY MORNING. LOCAL
MVFR CIGS/VSBYS CAN BE EXPECTED IN SHRA/TSRA. SELY WINDS 10 KTS
OR LESS SOUTH OF BOUNDARY/FRONT AND NELY NORTH OF IT.

PREV DISCUSSION... /ISSUED 312 PM CDT SAT APR 7 2012/

UPDATE...
BURRO (MEXICAN MOUNTAIN) DEVELOPMENT LATE THIS AFTERNOON HAS SOME
POTENTIAL TO DEVELOP EAST INTO WESTERN PORTIONS THIS EVENING. SOME
OF THESE STORMS COULD BE STRONG AS 65 TO NEAR 70 DEWPOINT AIR WAS
ADVECTING NORTHWEST ACROSS THE RIO GRANDE PLAINS WHICH COULD DRIVE
THEM TOWARD MARGINALLY SEVERE LIMITS. RESIDUAL SHOWERS AND STORMS
POSSIBLE TOMORROW MORNING MAINLY OVER THE HILL COUNTRY AND WESTERN
PORTIONS WITH A FEW STORMS ALSO POSSIBLY DEVELOPING OVER THE
NORTHEAST CORRIDOR TOMORROW AFTERNOON AS ANY STORMS THAT MAY FORM
ALONG THE DYING COLD FRONT OVER CENTRAL TEXAS PUSH SOUTHEAST OVER
THE CORRIDOR AREA. AS RIDGING ALOFT BUILDS NORTH OVER NORTHERN
MEXICO AND SOUTH TEXAS TOMORROW NIGHT...MUCH LESS IF ANY BURRO
ACTIVITY EXPECTED AND WITH LIGHTER WINDS...SLIGHTLY COOLER
CONDITIONS CAN BE EXPECTED. LOWS MONDAY MORNING RANGING FROM THE
MID 50S HILL COUNTRY TO THE LOW 60S GENERALLY ELSEWHERE. UPPER
RIDGE FLATTENS OUT OVER THE AREA BY TUESDAY AND WEDNESDAY UNDER
MOSTLY CLOUDY SKIES. SCATTERED SHOWERS AND THUNDERSTORMS MAY
DEVELOP WEDNESDAY AFTERNOON AS ONSHORE GULF FLOW INCREASES IN A
MARGINALLY UNSTABLE AND MOIST AIRMASS. UPPER LEVEL RIDGING WILL
SHIFT EASTWARD THURSDAY WITH INCREASING WESTERLY FLOW AND
SUBSIDENCE. TEMPERATURES WILL RISE AS A RESULT WITH HIGHS THURSDAY
RANGING FROM THE  LOW 80S HILL COUNTRY TO THE MID 90S WEST. BY
FRIDAY THE UPPER RIDGE WILL SHIFT EAST WITH A DOMINANT SUBSIDENT
SOUTHWEST FLOW ALOFT. CONVERGENT COASTAL PLAIN DEVELOPMENT MAY
WORK ITS WAY NORTH OVER EASTERN PORTIONS DURING THE DAY BOTH
FRIDAY AND NEXT SATURDAY AS WINDS AGAIN INCREASE OFF THE GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  82  63  83  61 /  10  10  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  61  82  59  83  58 /  -   10  -   10  10
NEW BRAUNFELS MUNI AIRPORT     64  80  59  82  57 /  10  10  -   10  10
BURNET MUNI AIRPORT            63  81  60  83  60 /  20  20  -   10  10
DEL RIO INTL AIRPORT           67  82  63  85  65 /  60  20  -   -   10
GEORGETOWN MUNI AIRPORT        63  81  60  82  60 /  10  20  -   10  10
HONDO MUNI AIRPORT             63  81  59  82  58 /  20  20  -   10  10
SAN MARCOS MUNI AIRPORT        63  80  60  82  58 /  10  10  -   10  10
LA GRANGE - FAYETTE REGIONAL   62  80  62  81  60 /  -   10  10  10  -
SAN ANTONIO INTL AIRPORT       65  81  62  82  60 /  10  10  -   10  10
STINSON MUNI AIRPORT           65  81  61  83  60 /  10  10  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Apr 7, 4:52 AM CST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 AM CDT SAT APR 7 2012

TXZ171>173-183>194-202>209-217>225-228-081100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
552 AM CDT SAT APR 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS MAY DEVELOP THIS EVENING...GENERALLY NEAR
AND WEST OF A LINE FROM ROCKSPRINGS TO EAGLE PASS. STRONG WINDS
IN EXCESS OF 40 MPH...SMALL HAIL AND BRIEF PERIODS OF LOCALLY
HEAVY RAINS ARE POSSIBLE...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 7, 9:46 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 PM CDT SAT APR 7 2012

TXZ183-080445-
VAL VERDE-
1046 PM CDT SAT APR 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 1145 PM
CDT...

AT 1043 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
THE TERRELL GAS PLANT TO 7 MILES NORTH OF PUMPVILLE TO 8 MILES
SOUTHWEST OF OSMAN TO 26 MILES SOUTHWEST OF LANGTRY...AND MOVING
EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LANGTRY...
  OSMAN...
  PANDALE...
  SHUMLA...
  SEMINOLE CANYON STATE PARK...
  HACKBERRY CROSSING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Laughlin AFB radar (KDFX), 154 km away, was scanning. The volume nearest the first event began at 04:32 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
April 7, 10:32 PM CST
Where
Val Verde County, 2.27 mi SE of Pumpville
Measured
1.5 in hail
Reported by
Public
Coordinates
29.910, -101.700

Thunderstorm Wind, Val Verde

When
April 7, 11:30 PM CST
Where
Val Verde County, 11.76 mi S of Pandale Mills Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
30.060, -101.410

A thunderstorm produced wind gusts estimated between 60 and 70 mph that broke a flag pole and shredded a flag and wind sock at an emergency helipad.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371665, 371666.